Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 6, NWS Norman, OK

May 17, 2018Knox County, Texas

NWS Norman, OK issued this flash flood warning at May 17, 2018, 7:44 PM CDT for Knox County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2018, 7:44 PM CDT (00:44 UTC)
Expired
May 17, 2018, 9:45 PM CDT
In force
2 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

County Knox County, TX

The radar

The Altus AFB radar (KFDR), 118 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.7 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 695 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
695 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
1805 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

765 
WGUS54 KOUN 180044
FFWOUN
TXC275-180245-
/O.NEW.KOUN.FF.W.0006.180518T0044Z-180518T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
744 PM CDT THU MAY 17 2018

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  West central Knox County in northern Texas...

* Until 945 PM CDT
  
* At 743 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Four inches of rain have 
  fallen. Flash flooding is occurring or is imminent.

* Flash flooding will remain over mainly rural areas of west central
  Knox County.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3370 9992 3365 9979 3359 9987 3358 9999
      3363 10000 3368 9999

$$

WR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 17, 6:19 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 17, 6:19 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Norman OK
619 PM CDT Thu May 17 2018

.DISCUSSION...

&&

.AVIATION...
Although isolated thunderstorms and showers may enter southwestern
OK an adjacent parts of TX this evening, they are not expected to
affect TAF locations other than SPS. Otherwise, VFR conditions
are expected along with southeast winds, gusty in western OK.

&&

.PREV DISCUSSION... /issued 351 PM CDT Thu May 17 2018/

DISCUSSION...
Isolated storms will still be possible this evening, but the main
precipitation chances will begin this evening as the developing
storms near the Texas-New Mexico border move east toward the area.
There is a pretty good signal for a complex of storms to move into
the area with the highest coverage expected to be in the
southwest. These will likely weaken overnight as they move east
with the coverage decreasing and will keep the highest POPs this
evening. What is left of these storms will dissipate and/or move
out of the area Friday morning, with the next potential round of
storms tomorrow afternoon and tomorrow evening as another
shortwave approaches.

As has been advertised, the main wave ejects into the central
Plains Saturday and with it will be the highest precipitation
chances Saturday night, and the arrival of a cold front bringing
temperatures down from hot to seasonable for early next week. Any
lull after this wave moves out will be relatively brief as
precipitation chances return Sunday evening or Sunday night. And
we will remain under a general southwest flow aloft with various
shortwaves moving over the Plains with associated storm chances.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  67  88  70  90 /  20  20  20  20
Hobart OK         65  94  69  92 /  40  20  20  30
Wichita Falls TX  67  95  72  94 /  40  10  20  20
Gage OK           65  91  64  87 /  50  20  20  20
Ponca City OK     65  87  68  91 /  20  20  20  20
Durant OK         67  89  70  90 /  20  20  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

23/23/09
Hazardous weather outlook, May 17, 11:52 AM CDT, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1152 AM CDT Thu May 17 2018

OKZ004>048-050>052-TXZ083>090-181700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1152 AM CDT Thu May 17 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is a marginal risk of severe thunderstorms across western
Oklahoma and western north Texas, generally west of a line from
Archer City and Wichita Falls Texas to Lawton to Watonga to Alva
Oklahoma.

Scattered thunderstorms will continue early this afternoon across
northwest and west central Oklahoma. Strong and isolated severe
storms will be possible with hail to the size of ping pong balls
and wind gusts to 60 mph.

Additional thunderstorms will develop this afternoon across the
Oklahoma and Texas panhandles moving east toward western Oklahoma
and western sections of north Texas late this afternoon and
evening. A few storms will be capable of producing hail up to the
size of golf balls and wind gusts to 70 mph through midnight.

.Heavy Rainfall and Flash Flooding...
Locally heavy rainfall of 1 to 2 inches in a short period of time
from thunderstorms may cause flash flooding in a few locations
across western Oklahoma and western north Texas after 6 pm today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
A few strong to severe thunderstorms are possible Friday night
through early Saturday morning, mainly across western Oklahoma
and western north Texas.

Additional strong to severe thunderstorms will likely return to
parts of Oklahoma and north Texas late Saturday afternoon and
night with the passage of a cold front.

Thunderstorm chances will continue Sunday through Wednesday
across parts of Oklahoma and north Texas. A few storms Sunday
through Wednesday may be strong to severe.

.Heavy Rainfall and Flash Flooding...
Locally heavy rainfall of 1 to 2 inches in a short period of time
from slowly moving thunderstorms may cause flash flooding in a
few locations across Oklahoma and north Texas late Saturday
afternoon through Wednesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 17, 4:00 PM CDT, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
400 PM CDT THU MAY 17 2018

OKZ023-027-038-172130-
Grady OK-Caddo OK-Comanche OK-
400 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Grady...southeastern
Caddo and northeastern Comanche Counties Until 430 PM CDT...

AT 358 PM CDT, a strong thunderstorm was located just northwest
of Cyril, moving southeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

Locations impacted include...
Rush Springs, Fletcher, Cyril, Sterling, Cement, Acme and Stecker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3496 9834 3505 9824 3482 9787 3469 9813
TIME...MOT...LOC 2058Z 316DEG 26KT 3494 9824

11
Local storm report, May 17, 4:23 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
423 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL              CYRIL                  34.88N 98.18W
05/17/2018  E1.00 INCH       CADDO              OK   BROADCAST MEDIA

&&

FM
Special weather statement, May 17, 4:28 PM CDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
428 PM CDT THU MAY 17 2018

OKZ027-038-039-172200-
Grady OK-Stephens OK-Comanche OK-
428 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Grady...north
central Stephens and eastern Comanche Counties Until 500 PM CDT...

AT 426 PM CDT, a strong thunderstorm was located 6 miles northeast of
Sterling, moving southeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of quarters...

Locations impacted include...
Duncan, Marlow, Rush Springs, Bray and Acme.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3480 9814 3489 9805 3469 9774 3456 9794
TIME...MOT...LOC 2126Z 314DEG 25KT 3481 9808

11
Local storm report, May 17, 5:05 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
505 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             1 S CYRIL               34.90N 98.19W
05/17/2018  E1.25 INCH       CADDO              OK   BROADCAST MEDIA

            TIME BASED ON RADAR.

&&

FM
Special weather statement, May 17, 5:57 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
557 PM CDT THU MAY 17 2018

TXZ084-087-172315-
Foard TX-Knox TX-
557 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Foard and
northwestern Knox Counties Until 615 PM CDT...

AT 555 PM CDT, a strong thunderstorm was located 12 miles northwest
of Benjamin, moving northeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Benjamin and Truscott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3388 9987 3362 9966 3351 9999 3371 10000
      3381 10000
TIME...MOT...LOC 2255Z 233DEG 15KT 3365 9999

WR
Special weather statement, May 17, 7:34 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
734 PM CDT THU MAY 17 2018

OKZ014-021-180100-
Roger Mills OK-Beckham OK-
734 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Roger Mills and
northern Beckham Counties Until 800 PM CDT...

AT 730 PM CDT, a strong thunderstorm was located near Sweetwater,
moving east at 40 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Sayre, Sweetwater and Berlin.

This includes Interstate 40 between mile markers 18 and 34.

LAT...LON 3534 9998 3551 9993 3545 9945 3522 9957
TIME...MOT...LOC 0030Z 283DEG 37KT 3541 9986

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:14 PM CDTSevere Thunderstorm WarningOUNKnox46 min
May 17, 7:30 PM CDTAreal Flood AdvisoryOUNKnox2 hr
May 17, 7:57 PM CDTSpecial Weather StatementOUNHardeman33 min
May 17, 8:17 PM CDTSevere Thunderstorm WarningOUNKnox28 min
May 17, 8:19 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman41 min
May 17, 9:03 PM CDTSpecial Weather StatementOUNBaylor27 min
May 17, 10:43 PM CDTSpecial Weather StatementOUNClay32 min
May 18, 5:35 PM CDTSpecial Weather StatementOUNHardeman25 min
May 18, 6:00 PM CDTSpecial Weather StatementOUNHardeman30 min
May 18, 6:26 PM CDTSevere Thunderstorm WarningOUNHardeman, Wilbarger49 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.